Arizona, 2024

Flash Flood in Arizona, September 7 to 8, 2024

September 7 to 8, 2024 · NWS FGZ · 1 event in 1 county or zone

Monsoon moisture over northern Ariozna, very weak steering flow, and westerly winds provided ventilation aloft leading to slow-moving thunderstorms with locally heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture over northern Ariozna, very weak steering flow, and westerly winds provided ventilation aloft leading to slow-moving thunderstorms with locally heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 7, 3:59 PM MST, 1 minute earlier.

Area forecast discussion, Sep 7, 3:59 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Flagstaff AZ
359 PM MST Sat Sep 7 2024

.SYNOPSIS...Shower and thunderstorm activity will continue this
weekend, especially over portions of Yavapai and Coconino
counties. Temperatures will fall slightly, mainly due to cloud
cover and shower activity. After a few lingering showers and
thunderstorms Monday, expect dry, cooler and breezy weather for
the remainder of next week.

&&

.DISCUSSION...Slow-moving storms formed over the Mogollon Rim
(and portions of NW Yavapai County) early this afternoon with
reports of 0.5-1.0" of rain and dime-sized hail. Satellite
imagery illustrates the upper level winds of 20-30kts ventilating
the anvils to the east and allowing storm propagation to the
west. We expect storms to continue to form across Coconino County
and Yavapai County this afternoon with the diurnal heating. A few
weaker storms are also possible over the higher terrain of Navajo
and Apache Counties, though no heavy rainfall is expected there.
There's some hints of precipitation continuing overnight, but
currently keeping chances low at this time.

Convective activity on Sunday will be farther to the north, with
storms most numerous along and north of Interstate 40 and west of
Hwy 89. Forecast instability does not appear to be as great as it
was today, and with this the threat of strong thunderstorms will
be somewhat diminished. However, the continued slow motion
forecast will bring a threat of locally heavy rain accumulations.

Increasing westerly flow will bring drier air into the area on
Monday and decrease precipitation chances significantly. By
midweek, a strong trough over the Great Basin will serve to sweep
out any remaining moisture and bring windy conditions to northern
Arizona - the first harbinger of Fall. Dry, breezy (even windy)
conditions are expected through the rest of the week, with low
temperatures dipping down into the 30s over the high country on
Thursday and Friday.

&&

.AVIATION...Sunday 08/00Z through Monday 09/00Z...Mainly VFR
conditions persist through the period with SCT-BKN cloud cover
near 10,000 feet AGL for the remainder of the afternoon. Expect
isolated to scattered -SHRA/-TSRA through 02Z along and southwest
of a KGCN-KFLG-KPAN line. Brief periods of MVFR visibilities,
outflow winds above 30 knots, and mountain obscuration likely near
the stronger storms. Widespread VFR conditions return after 03Z.
Expect another round of isolated to scattered -SHRA/-TSRA to
develop again after 19Z Sunday.

OUTLOOK...Monday 09/00Z through Wednesday 11/00Z...Another round of
isolated to scattered -SHRA/-TSRA is expected on Monday, mainly
confined to western Coconino County. Drier conditions settle in on
Tuesday. Outside of any gusty outflows from storms, plan on light
south to west winds between 5-15 kts on Monday, becoming westerly
on Tuesday.

&&

.FIRE WEATHER...This Evening through Monday...Expect isolated to
scattered showers and thunderstorms to continue through 8 pm MST
this evening. Showers taper thereafter. Another round of storms is
likely for Sunday afternoon across Yavapai and Coconino counties.
Main threats include small hail, lightning, brief heavy rainfall,
and gusty/erratic outflows of up to 40 mph. Storm coverage becomes
less on Monday, confined to western Coconino County. Outside of
outflow winds, anticipate light south to west winds, 10 to 15 mph,
each afternoon.

Tuesday through Thursday...Drier conditions are forecast from
Tuesday onward with widespread afternoon humidity of 15 to 25%.
Light westerly winds, 10 to 15 mph, are expected on Tuesday followed
by stronger southwest winds, 20 to 35 mph, for Wednesday and
Thursday. Temperatures remain warm through Wednesday, becoming
cooler for Thursday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...BAK
AVIATION...RR
FIRE WEATHER...LaGuardia

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Sep 7, 12:25 PM MST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1225 PM MST Sat Sep 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     Hail             2 WSW Downtown Flagstaf 35.19N 111.68W
09/07/2024  M0.70 Inch       Coconino           AZ   Trained Spotter

            Spotter report.

&&

Bak
Special weather statement, Sep 7, 1:18 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
118 PM MST Sat Sep 7 2024

AZZ016-018-072045-
Northern Gila County-Eastern Mogollon Rim-
118 PM MST Sat Sep 7 2024

...A STRONG THUNDERSTORM WILL IMPACT HIGHWAY 99 IN SOUTHERN COCONINO
COUNTY AND PORTIONS OF NORTHERN GILA COUNTY THROUGH 145 PM MST...

At 116 PM MST, Doppler radar was tracking a strong thunderstorm near
Bear Canyon Lake, or 11 miles northwest of Forest Lakes, moving west
at 5 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Horton Springs, Bear Canyon Lake, and Bear Canyon Lake Recreation
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3451 11091 3439 11087 3433 11104 3450 11110
TIME...MOT...LOC 2016Z 077DEG 5KT 3444 11096

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JJ
Special weather statement, Sep 7, 2:21 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
221 PM MST Sat Sep 7 2024

AZZ018-072145-
Northern Gila County-
221 PM MST Sat Sep 7 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN GILA COUNTY THROUGH 245
PM MST...

At 220 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Pine to Kohls Ranch. Movement was southwest at
10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Horton Springs, Bear Flat, Mountain Meadows, Beaver Valley Estates,
Mesa Del Caballo, Water Wheel Falls, Ellison Creek Estates, Tonto
Village, Geronimo Estates, Freedom Acres, Strawberry, East Verde
Estates, Bonita Creek Estates, Whispering Pines, Star Valley, Flowing
Springs, Christopher Creek, Tonto Natural Bridge State Park, Tonto
Estate, and Ellison Creek Cascades.

This includes the following highways...
 State Route 260 between mile markers 254 and 276.
 State Route 87 between mile markers 254 and 272.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3429 11161 3441 11152 3443 11149 3441 11146
      3442 11146 3442 11143 3438 11141 3440 11139
      3441 11141 3442 11140 3439 11115 3437 11114
      3438 11114 3437 11104 3435 11106 3434 11104
      3437 11102 3433 11097 3421 11103
TIME...MOT...LOC 2120Z 022DEG 8KT 3437 11146 3431 11107

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JJ
Special weather statement, Sep 7, 3:45 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
345 PM MST Sat Sep 7 2024

AZZ008-037-072315-
Yavapai County Valleys and Basins-Yavapai County Mountains-
345 PM MST Sat Sep 7 2024

...A STRONG THUNDERSTORM WILL IMPACT YAVAPAI COUNTY THROUGH 415 PM
MST...

At 343 PM MST, Doppler radar was tracking a strong thunderstorm over
Willow Creek Reservoir, or near Prescott, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Thumbe Butte, Rancho Vista Estates, Willow Creek Reservoir, Iron
Springs, Embry-Riddle Aeronautical University, Acker Park, Goldwater
Lake Park, Wildwood Estates, Courthouse Plaza, Goldwater Lake, Lynx
Lake, Potato Patch, Watson Lake, .

This includes the following highways...
 State Route 89 between mile markers 301 and 318.
 State Route 89A near mile marker 318.
 State Route 69 between mile markers 290 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3465 11256 3461 11235 3442 11240 3448 11269
TIME...MOT...LOC 2243Z 016DEG 10KT 3459 11246

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JJ

The radar

The Flagstaff radar (KFSX), 116 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
September 7, 4:00 PM MST to September 8, 5:00 AM MST
Where
Yavapai County, 0.57 mi W of Whipple to 2.75 mi SW of Entro
Cause
Heavy Rain
Reported by
Public
Coordinates
34.550, -112.460

The rive guage on Granite Creek in Prescott measured over a 6.5 foot rise in one hour betweeb 400 PM and 500 PM. The creek slowly dropped to near normal levels by 500 AM early the next morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217246.